Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Ending Bactrim

Aug 8, 2017

Hello and Thank you in advance. I have been on the generic for bactrim for the last 4.5 years due to diagnosis with PCP and extremely low DC$ count. After switching to Triumeq my CD4 is finally over 200 and I know this is typically the point the prophylaxes can be stopped. My question is, is there a risk to stopping the bactrim assuming everything keeps progressing? I am sort of conflicted since the bactrim gives me a degree of security and given it is cheap and by now my system is pretty accustomed to it would it hurt to just keep taking it, even if it is purely for psychological impact?

Response from Dr. Young

Hello and thanks for posting.

Congratulations on finally crossing the 200 threshold. Patience is a virtue when it comes to CD4 cell recovery from low counts.

Stopping Bactrim prophylaxis is entirely safe in your circumstance, even with a previous diagnosis of Pneumocystis pneumonia (in your situation, this is called secondary prophylaxis), provided that the count has been confirmed (these numbers do fluctuate a lot), and preferably maintained for 3 or more months.

Our CDC HOPS group actually studied (and published) a research study of nearly 500 PLWH way back in 2000 and concluded (as have others) that stopping is safe when you're on ART and have a CD4 >200.

Current US Department of Health and Human Services Guidelines on Opportunistic Infections similarly recommend, "secondary prophylaxis should be discontinued in adult and adolescent patients whose CD4 counts have increased from <200 to >200 cells for >3 months as a result of ART".

I hope that's helpful, and be well, BY



Previous
Stribild for treating wasting syndrome
Next
Drinking cocoa with my hiv meds.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement